Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A reduction theory for non-self-adjoint operator algebras


Authors: E. A. Azoff, C. K. Fong and F. Gilfeather
Journal: Trans. Amer. Math. Soc. 224 (1976), 351-366
MSC: Primary 46L15; Secondary 47A15
DOI: https://doi.org/10.1090/S0002-9947-1976-0448109-1
MathSciNet review: 0448109
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that every strongly closed algebra of operators acting on a separable Hilbert space can be expressed as a direct integral of irreducible algebras. In particular, every reductive algebra is the direct integral of transitive algebras. This decomposition is used to study the relationship between the transitive and reductive algebra problems. The final section of the paper shows how to view direct integrals of algebras as measurable algebra-valued functions.


References [Enhancements On Off] (What's this?)

  • [1] W. B. Arveson, A density theorem for operator algebras, Duke Math. J. 34 (1967), 635-647. MR 36 #4345. MR 0221293 (36:4345)
  • [2] E. A. Azoff, K-reflexivity in finite dimensional spaces, Duke Math. J. 40 (1973), 821-830. MR 48 #9415. MR 0331081 (48:9415)
  • [3] E. A. Azoff and F. Gilfeather, Measurable choice and the invariant subspace problem, Bull. Amer. Math. Soc. 80 (1974), 893-895. MR 50 #14276. MR 0361831 (50:14276)
  • [4] J. A. Dyer, E. A. Pedersen and P. Porcelli, An equivalent formulation of the invariant subspace conjecture, Bull. Amer. Math. Soc. 78 (1972), 1020-1023. MR 46 #6068. MR 0306947 (46:6068)
  • [5] J. A. Dyer and P. Porcelli, Concerning the invariant subspace problem, Notices Amer. Math. Soc. 17 (1970), 788. Abstract #677-47-4.
  • [6] E. G. Effros, The Borel space of von Neumann algebras on a separable Hilbert space, Pacific J. Math. 15 (1965), 1153-1164. MR 32 #2923. MR 0185456 (32:2923)
  • [7] C. Himmelberg, Measurable selections, Fund. Math. 87 (1975), 53-72. MR 0367142 (51:3384)
  • [8] K. Kuratowski, Topology, Vols. I, II, revised and augmented, PWN, Warsaw; Academic Press, New York, 1968. MR 36 #840; 41 #4467. MR 0217751 (36:840)
  • [9] K. Kuratowski and C. Ryll-Nardzewski, A general theorem on selectors, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 13 (1965), 397-403. MR 32 #6421. MR 0188994 (32:6421)
  • [10] O. Maréchal, Topologie et structure borélienne sur l'ensemble des algèbres de von Neumann, C. R. Acad. Sci. Paris Sér. A-B 276 (1973), A847-A850. MR 47 #5611.
  • [11] F. I. Mautner, Unitary representations of locally compact groups. I, Ann. of Math. (2) 51 (1950), 1-25. MR 11, 324. MR 0032650 (11:324d)
  • [12] J. von Neumann, On rings of operators. Reduction theory, Ann. of Math. (2) 50 (1949), 401-485. MR 10, 584. MR 0029101 (10:548a)
  • [13] H. Radjavi and P. Rosenthal, Invariant subspaces, Springer-Verlag, Berlin, 1973. MR 0367682 (51:3924)
  • [14] -, A sufficient condition that an operator algebra be self-adjoint, Canad. J. Math. 23 (1971), 588-597. MR 0417802 (54:5850)
  • [15] D. Sarason, Invariant subspaces and unstarred operator algebras, Pacific J. Math. 17 (1966), 511-517. MR 33 #590. MR 0192365 (33:590)
  • [16] J. T. Schwartz, $ {W^\ast}$-algebras, Gordon and Breach, New York, 1967. MR 38 #547. MR 0232221 (38:547)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46L15, 47A15

Retrieve articles in all journals with MSC: 46L15, 47A15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0448109-1
Keywords: Direct integral of algebras, transitive algebra, reductive algebra, Borel structure
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society